Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 61, NWS Wilmington, NC

October 15, 2021

NWS Wilmington, NC issued this small craft advisory at Oct 15, 2021, 3:52 PM EDT. It took effect at Oct 16, 2021, 6:00 PM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2021, 3:52 PM EDT (19:52 UTC)
In effect from
Oct 16, 2021, 6:00 PM EDT
Expired
Oct 17, 2021, 3:00 PM EDT
In force
21 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

227 
WHUS72 KILM 151952
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
352 PM EDT Fri Oct 15 2021

AMZ250-252-254-256-161000-
/O.NEW.KILM.SC.Y.0061.211016T2200Z-211017T1600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
352 PM EDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM SATURDAY TO NOON EDT
SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt 
  expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 6 PM Saturday to noon EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Isolated TSTMs Saturday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

8
6 follow-up statements
890 
WHUS72 KILM 160225
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1025 PM EDT Fri Oct 15 2021

AMZ250-252-254-256-161100-
/O.CON.KILM.SC.Y.0061.211016T2200Z-211017T1600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1025 PM EDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM SATURDAY TO
NOON EDT SUNDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt 
  expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 6 PM Saturday to noon EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
088 
WHUS72 KILM 161219
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
819 AM EDT Sat Oct 16 2021

AMZ250-252-254-256-170400-
/O.CON.KILM.SC.Y.0061.211016T2200Z-211017T1600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
819 AM EDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO NOON EDT SUNDAY...

* WHAT...Northwest and North winds 15 to 25 kt with gusts up to 
  30 kt expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From 6 PM this evening to noon EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft. Isolated
  TSTMs will bring locally higher winds and waves tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

8
756 
WHUS72 KILM 170048
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
848 PM EDT Sat Oct 16 2021

AMZ250-252-254-256-170900-
/O.CON.KILM.SC.Y.0061.000000T0000Z-211017T1600Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
848 PM EDT Sat Oct 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT SUNDAY...

* WHAT...North winds 20 to 25 kt. Gusts up to 30 kt before 
  midnight.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until noon EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

9
933 
WHUS72 KILM 170725
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
325 AM EDT Sun Oct 17 2021

AMZ250-252-171530-
/O.EXT.KILM.SC.Y.0061.000000T0000Z-211017T1900Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
325 AM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

* WHAT...Northwest to North winds 15 to 25 kt with gusts up to 30
  kt. Seas 3 to 5 ft, up to 6 ft across the outer waters SE of
  Cape Fear.

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 3 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ254-256-171530-
/O.CON.KILM.SC.Y.0061.000000T0000Z-211017T1600Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
325 AM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...Northeast South Carolina coastal waters.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
dch
618 
WHUS72 KILM 171608
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1208 PM EDT Sun Oct 17 2021

AMZ254-256-171715-
/O.EXP.KILM.SC.Y.0061.000000T0000Z-211017T1600Z/
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1208 PM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Gusts have eased up below 25 kt, but do expect gusts to 20 kt 
through tonight with choppy 3 to 4 foot seas offshore. 

$$

AMZ250-252-171900-
/O.CON.KILM.SC.Y.0061.000000T0000Z-211017T1900Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
1208 PM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

* WHAT...N and NW wind frequently gusting to 25 kt. 

* WHERE...Southeast North Carolina coastal waters.

* WHEN...Until 3 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

8
824 
WHUS72 KILM 171847
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
247 PM EDT Sun Oct 17 2021

AMZ250-252-172000-
/O.EXP.KILM.SC.Y.0061.000000T0000Z-211017T1900Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
247 PM EDT Sun Oct 17 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM EDT THIS AFTERNOON...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Oct 15, 3:03 PM EDT, 49 minutes earlier.

Area forecast discussion, Oct 15, 3:03 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
303 PM EDT Fri Oct 15 2021

.SYNOPSIS...
Unseasonably warm conditions expected through Saturday ahead of
an approaching cold front, before a moderately strong cold
front crosses the coast Saturday evening. Cooler and drier air
will overspread the region early Sunday through early next week,
with cool mornings, and mild days through much of the week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A narrow zone of convection is expected to cross the coast along a
cold front Saturday afternoon inland, and early evening along the
coast, but not before maximum temperatures threaten a few record
highs on Saturday which include: ILM 87 in 2018, LBT 92 in 1925, FLO
88 in 2018, and CRE 88 in 1990. LBT record will be tough to beat.

Slight dewpoints rises into Saturday, increasing effective shear,
and decent surfaced based CAPE may spark a few TSTMs in the brief
time of convective passage, sub-severe the expectation, but gusts of
45 mph may accompany convection, or even on leading edge of abrupt
air-mass chance Saturday night. Cross-sectional analysis of the
moisture and wind profile suggest a brief period of over running
stratiform rain just behind the front that may add several
hundredths to meager rain totals overall.

Becoming gusty late Saturday night and early Sunday in N wind gusts,
and cold air advection.  Beaches could receive brunt of gusts as
deep mixing occurs over the warm SSTs and ICW water temps with peak
gusts of 30-40 mph not out of the question. After highs in the
middle and upper 80s Saturday afternoon, daybreak Sunday will be
greeted with air temps of 50-55 degrees and gusty north wind.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Still anticipate about a 20 degree temperature swing for our high
temps on Sunday compared to Saturday, as high pressure builds in
from the west behind a strong cold front, and thicknesses plummet as
a mid-upper trough extends south over the Eastern Seaboard.
Forecasting highs in the upper 60s to near 70, noting the last time
we did not break 70 here at ILM was May 30. Interesting to note that
some of the probabilistic guidance showing very little chance of
temps surpassing 70, with the exception being some low chances for
our SC counties. Otherwise Sunday looks dry with abundant sunshine,
with precipitable water values dropping below 50% of normal. Will
likely be a little breezy Sunday with steep low level lapse rates
below a subsidence inversion starting around 5kft, though gusts
should be mostly below 25mph. Chilly Sunday night and shaved a
degree or three off the latest blended guidance given diminishing
winds and clear skies with high pressure edging closer to the area.
Temps generally in the low to mid 40s although a bit warmer for the
beaches. Not a ton of change for Monday except for temps a couple
degrees warmer in most locations as heights begin to rise
slightly. Also not as breezy on Monday as high pressure
continues to edge closer.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
No significant changes were made to the forecast for mid to late
next week, with pleasant fall weather ruling along with a gradual
warming trend. Suspect we will see a few good radiational cooling
nights at least through the middle of the week with high pressure
near the area and associated light winds and little cloud cover.
Have used our local radiational cooling tool to start the trend of
going a little below the guidance, but would not be surprised if we
need to get a bit more aggressive with this over the next few days.
By Thursday and Friday we'll see return Sly flow develop as
high pressure moves offshore and another front approaches from
the west. This should get temps back to around 80. Bulk of the
guidance suggesting the late week front will come with limited
moisture, noting some of the probabilistic guidance showing
only marginal chances for QPF more than a tenth of an inch
although decent chances for a few hundredths. Have kept POPs
pretty low for now and generally below 30%.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR through the evening hours. Light onshore flow at the coastal
terminals. Overnight, patchy dense fog a good bet, particularly
inland. Saturday, increasing clouds ahead of a cold front. Warm
southwest flow.

Extended Outlook...Mainly VFR expected thru the period. Patchy
early morning fog/stratus could lead to periodic MVFR/IFR
ceilings/vsbys Sat morning. CFP accompanied with isolated MVFR
showers/tstorms Sat afternoon and early evening. Cool and dry
high pressure expected Sun thru Tue with breezy conditions
expected Sun.

&&

.MARINE...
Through Saturday Night...Small Craft Advisory posted because of
winds associated with a cold front passage Saturday evening
across the coast. It appears winds will be strong just ahead of,
and especially behind the front, as cool air rushes over the
milder sea water, in deep efficient mixing of higher winds to
the sea surface. As such, gusts to 30 knot may become frequent
Saturday night and early Sunday, higher offshore. Wave spectrum
to see increasing SW wind-waves Saturday, followed shifting
winds to N Saturday evening, and development of steep N wind-
waves away from shore overnight and early Sunday, where 6 ft
steep seas are expected. Isolated TSTMs Saturday night will also
pose an additional but brief hazard.

Sunday Through Thursday...
Post frontal cold advection over mid to upper 70 SSTs will keep
gusty NW winds in the SCA range through Sunday afternoon. Do not
anticipate seas to be in the SCA range (6ft+) except for maybe
the far eastern portions of our waters very early Sunday given
offshore nature of the winds and thus limited fetch lengths.
That said, periods will be quite short (3-5s) so even at 3-4ft
it won't be ideal boating through Sunday afternoon. Beyond that,
high pressure will settle over the area through early to mid
next week leading to much more favorable boating conditions.
Winds will ease to below 15kts and seas below 3ft by Monday
afternoon and stay in that range through Thursday. The next item
of interest will be an approaching front late in the week
(Friday). Confidence is low on specifics at this time, though a
period of moderate to fresh S/SW winds are possible by Thursday
night into Friday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 6 PM Saturday to noon EDT Sunday for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MJC
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...43
MARINE...MJC/MCW
Hazardous weather outlook, Oct 15, 2:52 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Wilmington NC
252 PM EDT Fri Oct 15 2021

AMZ250-252-254-256-161900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
252 PM EDT Fri Oct 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM SATURDAY TO NOON EDT
SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Small Craft Advisory, 6pm Saturday to noon Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-161900-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
252 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated gusts of 40 to 45 mph Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
161900-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
252 PM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Areas of dense fog late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.